Asymptotic distribution of modularity in networks

Yang Li, Yongcheng Qi

Research output: Contribution to journalArticlepeer-review


The structure of complex networks is an important aspect in the study of the real network data. Quite often, it is desirable to know the division of the network into communities. A large number of community detection algorithms have been proposed to probe the community structure of complex networks. For a specific partition of a given network, we show that the distribution of modularity under a null hypothesis of free labeling is asymptotically normal when the size of the network gets large. The significance of the partition is defined based on this asymptotic distribution, which can help assess its goodness. Two different partitions can also be compared statistically. Simulation studies and real data analyses are performed for illustration.

Original languageEnglish (US)
Pages (from-to)467-484
Number of pages18
Issue number4
StatePublished - May 1 2020

Bibliographical note

Publisher Copyright:
© 2019, Springer-Verlag GmbH Germany, part of Springer Nature.

Copyright 2020 Elsevier B.V., All rights reserved.


  • Asymptotic distribution
  • Complex systems
  • Modularity
  • Network


Dive into the research topics of 'Asymptotic distribution of modularity in networks'. Together they form a unique fingerprint.

Cite this